Missouri, 2011

Drought in Missouri, November 1 to 30, 2011

November 1 to 30, 2011 · NWS SGF · 12 events in 12 counties and zones

Moderate drought remained in place across portions of southwestern Missouri as above normal rainfall during the month eased drought effects. Rainfall was near twice the normal for some locations during the month.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Moderate drought remained in place across portions of southwestern Missouri as above normal rainfall during the month eased drought effects. Rainfall was near twice the normal for some locations during the month. This helped mitigate the drought, with many locations falling out of drought status or falling into a moderate drought (D1) or Abnormally dry (D0) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 31, 11:00 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 31, 11:00 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT TUE NOV 1 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SOME RAPID AND DRAMATIC CHANGES IN THE WEATHER ARE IN STORE FOR
THE MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS OVER THE NEXT
THREE DAYS AS A VERY DYNAMIC...SHARPENING SHORTWAVE TROF MOVES
QUICKLY INTO THE AREA FORM THE HIGH PLAINS. ON THE FRONT
END...EXPECT TUESDAY TO BE A VERY WARM DAY ACROSS THE REGION WITH
HIGH TEMPERATURES IN THE 70S AS A VERY STRONG SOUTHERLY TO
SOUTHWEST LOWER LEVEL FLOW SETS UP LATER TONIGHT LASTING INTO
EARLY WEDNESDAY.

FOR TUESDAY WE ARE KEEPING A CLOSE EYE ON THE POSSIBILITY OF AN
ELEVATED FIRE WEATHER RISK DUE TO THE WARM TEMPS AND SURFACE WINDS
NEAR 2O MPH WITH HIGHER GUSTS. MODELS ARE INDICATING GULF MOISTURE
IS BEGINNING TO WORK ITS WAY INTO THE AREA TOMORROW AFTERNOON SO THIS
WILL INHIBIT FIRE DANGER SOMEWHAT KEEPING RELATIVE HUMIDITY VALUES
ABOVE 30 PERCENT.

THE MORE DRAMATIC CHANGE WILL COME LATE WEDNESDAY AND WEDNESDAY
EVENING WITH FRONTAL PASSAGE. ALL MODELS INDICATE A VERY STRONG
COLD FRONT WITH THE NAM INDICATING THE MOST DYNAMIC EVENT. WE
DECIDED TO GO WITH A BLEND AS NAM WAS SIGNIFICANTLY COOLER THAN
OTHER GUIDANCE. WE DECIDED TO INCLUDE THUNDER IN THE FORECAST FOR
WEDNESDAY NIGHT DUE TO STRONG DYNAMICS WITH FRONT...VERY SHARP
THERMAL GRADIENT AND MU CAPE LATE WEDNESDAY AND WEDNESDAY NIGHT ON
THE ORDER OR 200 TO 300 J/KG.

WITH FRONTAL PASSAGE WEDNESDAY NIGHT EXPECT A SOLID 30 DEGREE
TEMPERATURE DROP WITH VERY STRONG AND GUSTY NORTHWESTERLY WINDS 20
TO 25 MPH WITH HIGHER GUSTS ON THE BACK SIDE OF THIS FRONT
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING....DECREASING LATE
MORNING AS HIGH PRESSURE BEGINS TO FIRMLY WORK ITS WAY INTO THE
AREA. THURSDAY LOOKS TO BE OUR COLDEST DAY OF THE COOL SEASON YET
WITH HIGHS STRUGGLING TO REACH THE 50 DEGREE MARK.

WE KEPT ALL PRECIPITATION LIQUID AS WE EXPECT LOWER LEVEL
TEMPERATURES TO REMAIN A FEW DEGREES ABOVE FREEZING AT THIS
TIME...WE WILL KEEP A CLOSE EYE ON THIS NEXT TWO MODEL RUNS BUT IN
ANY CASE WE EXPECT THAT IN THE WORSE CASE SCENARIO WILL SEE JUST A
FEW FLAKES ON THE BACK SIDE OF THIS SYSTEM BRIEFLY WITH NO
ACCUMULATION.

FOR FRIDAY EXPECT RIDGE AXIS TO PUSH OVER THE AREA BRINGING A
PLEASANT FALL DAY WITH LIGHT SOUTHERLY WINDS AND TEMPS RECOVERING
NICELY TO THE 60 DEGREE MARK.

FOR THE WEEKEND BOTH THE GFS AND ECMWF BRING A STRONG TROF OUT OF
THE INTERMOUNTAIN REGION LATE SATURDAY AND INTO THE CENTRAL PLAINS
WITH THE ECMWF TAKING THE MORE SOUTHERLY TRACK OF THE TWO. IN ANY
CASE AT THIS POINT BOTH MODELS GIVE US ONLY A GLANCING BLOW AS
THEY PUSH A WEAK TO MODERATE STRENGTH COLD FRONT THROUGH
MISSOURI...STALLING IT IN NORTHERN ARKANSAS. BOTH MODELS ALSO KEEP
THE VAST MAJORITY OF THE STRONG DYNAMIC SUPPORT WELL TO OUR NORTH
TOWARD THE NORTHERN PLAINS...MINNESOTA AND THE FAR WESTERN GREAT
LAKES. WE MAY SE SOME WEAK SHOWER ACTIVITY WITH THIS STALLED FRONT
LATER MONDAY OR EARLY TUESDAY AS IT TRACKS BACK TO OUR NORTH AS A
WARM FRONT.

COLUCCI

&&

.AVIATION...

THE MAIN AVIATION IMPACT THROUGH TUESDAY NIGHT WILL BE LOW LEVEL
WIND SHEAR DURING THE LATE NIGHT AND EARLY MORNING HOURS. SURFACE
WINDS WILL ALSO BE BRISK AND GUSTY OUT OF THE SOUTH FROM MID
MORNING THROUGH LATE AFTERNOON. OTHERWISE...VFR CONDITIONS WILL
PERSIST.

SCHAUMANN

&&

.FIRE WEATHER...

ELEVATED TO POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE OVER PORTIONS OF THE AREA TUESDAY AFTERNOON. LOW LEVEL
PRESSURE GRADIENTS WILL QUICKLY TIGHTEN UP ON TUESDAY AS SURFACE
LOW PRESSURE DEVELOPS ACROSS THE CENTRAL HIGH PLAINS. 20 FOOT
WINDS BETWEEN 15 AND 20 KNOTS ARE EXPECTED BY TUESDAY AFTERNOON
WEST OF AN APPLETON CITY TO JOPLIN LINE...DECREASING TO AROUND 10
KNOTS TOWARDS WEST PLAINS AND HOUSTON. RELATIVE HUMIDITIES ARE A
TOUGHER CALL AS GULF MOISTURE WILL BEGIN TO RETURN NORTH...AT
LEAST ACROSS THE SOUTHERN PLAINS. HAVE GENERALLY GONE WITH MOS
GUIDANCE FOR DEW POINTS...WHICH SEEMS REASONABLE LOOKING AT
SURFACE OBSERVATIONS ACROSS NORTHERN TEXAS AND EASTERN OKLAHOMA.
THE ONE FLY IN THE OINTMENT WOULD BE THE POTENTIAL MIX DOWN OF
DRIER AIR...WHICH MODELS USUALLY HANDLE VERY POORLY. 00Z AND 12Z
REGIONAL RAOBS WILL BE VERY TELLING. FOR NOW...HAVE GONE WITH
MINIMUM RELATIVE HUMIDITIES IN THE 30 TO 35 PERCENT RANGE
AREAWIDE...WITH A FEW POCKETS OF UPPER 20S. FINALLY...10 HOUR FUEL
STICKS ACROSS THE REGION HAVE HAD NO TROUBLE GETTING INTO THE
SINGLE DIGITS ON AN AFTERNOON BASIS...ESPECIALLY ACROSS WESTERN
MISSOURI AND EXTREME SOUTHEAST KANSAS. WITH ALL OF THAT
SAID...CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
PORTIONS OF EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI ON
TUESDAY AFTERNOON...DESPITE RELATIVE HUMIDITIES BEING SOMEWHAT
MARGINAL. ELEVATED FIRE WEATHER CONDITIONS ARE PROBABLE ELSEWHERE.
ADJUSTMENTS HAVE BEEN MADE TO THE HAZARDOUS WEATHER OUTLOOK AND
FIRE WEATHER PRODUCTS TO ACCOUNT FOR THIS. WILL ALSO PASS THESE
CONCERNS ON TO THE OVERNIGHT SHIFT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 31, 6:16 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT MON OCT 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
716 PM CDT MON OCT 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  AN ELEVATED TO SIGNIFICANT FIRE DANGER WILL EXIST TUESDAY
  AFTERNOON OVER EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI
  OZARKS. GUSTY SOUTH WINDS WILL COMBINE WITH A DRY AIRMASS IN
  PLACE...TO CREATE AN ENVIRONMENT CONDUCIVE TO THE RAPID SPREAD
  OF WILD LAND FIRES.

  NON THUNDERSTORM WIND GUSTS TO 30 MPH CAN BE EXPECTED ON
  TUESDAY...AND AGAIN LATE WEDNESDAY NIGHT AFTER A STRONG COLD
  FRONT PASSES.

  THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT. NO
  SEVERE STORMS ARE EXPECTED AT THIS TIME.

  STRONG AND GUSTY SOUTHWESTERLY WINDS WITH GUSTS TO 30 MPH WILL
  BE POSSIBLE AT TIMES ON SATURDAY AHEAD OF AN APPROACHING COLD
  FRONT.

  A FEW THUNDERSTORMS WILL THEN BE POSSIBLE LATE SATURDAY INTO
  SUNDAY AS THE COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Barry

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Barry forecast zone
Reported by
Other Federal Agency
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Cedar

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Other Federal Agency
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Dade

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Dade forecast zone
Reported by
Other Federal Agency
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Lawrence

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Greene

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Christian

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Christian forecast zone
Reported by
Other Federal Agency
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Stone

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Stone forecast zone
Reported by
Other Federal Agency
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Taney

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Taney forecast zone
Reported by
Other Federal Agency
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Moderate drought (D1) to no drought by the 15th of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began across the region in July.

Drought, Newton

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Newton forecast zone
Reported by
Other Federal Agency
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 8th of the month and to Abnormally Dry (D0) by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began in July.

Drought, Jasper

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Other Federal Agency
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 29th of the month and Abnormally Dry (D0) drought by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began across the region in July.

Drought, Barton

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Other Federal Agency
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 29th of the month and Abnormally Dry (D0) drought by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began across the region in July.

Drought, Vernon

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Other Federal Agency
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

The U.S Drought Monitor along with local reports of improving conditions from Severe Drought (D2) to Moderate (D1) by the 29th of the month and Abnormally Dry (D0) drought by the end of the month across the county. Rainfall of nearly twice the monthly normal was recorded during the month which allowed drought conditions to ease. This is the close of the drought that began across the region in July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354329, 354332, 354333, 354334, 354335, 354336, 354337, 354338, 354340, 354341, 354342, 354343.